Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Hypertension,cortisol test,blood test,migraine,vomiting,low blood pressure

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 336 Questions
i have been diagnosed with hypertention over the past two weeks, my readings have been 186/127, 180/118, 176/117 and roughly stayed around there until yestaerday (2 weeks later) now thay are 149/98, 151/99. I have had scans done on my kidneys they came back ok and a am cortisol blood test plus blood tests for heart disease etc, they were all ok. tomorrow i am having a 24 hour blood pressure monitor fitted to monitor my hypertention. i am 38 years old, female, gave up smoking 2 and a half years ago after 20 years of smoking, dont drink exercise regulary. Have bad migraine attacks (well i think they are) since february, tired all the time. eye sight has changed, and once a week the attacks make me ill and i end up vomiting.i have lost 18 kilos this year i am 160cm tall, weigh 84 kilos, so i know i need to loose more weight. Surely my blood pressure is not normal, have you got any ideas what it could be and why. Thanks
Posted Sat, 14 Apr 2012 in Hypertension and Heart Disease
Follow-up: Hypertension,cortisol test,blood test,migraine,vomiting,low blood pressure 14 minutes later
my doctor i saw other day said because my blood pressure readings have gone down a little 149/98 from 176/117 that he will still send me for 24 blood pressure monitor to be fitted and that because it is only 2 readings of that pressure that he said loose a couple of kilos. My mum and dad said my readings are still high and that i need to be monitored to see whether i will need any medication or not.
Answered by Dr. Deepak Anvekar 57 minutes later
Hello and thanks for your query.

From the history provided it seems that you have persistent hypertension (both systolic and diastolic).

The additional history mentions that you have irregular periods. In that case, have you been evaluated for medical conditions like ovarian cysts (PCOD - polycystic ovarian disease) which can present with hypertension, obesity and irregular periods?

In case you have not been evaluated, undergoing an ultrasound can help to diagnose the condition and treatment of the condition can help to resolve your high blood pressure as well.

In addition lack of proper sleep is also a factor that can increase stress levels and cause high blood pressure.

The other probable cause of your hypertension would be your obesity. With a height of 160 cm and weight of 84 Kg, your BMI is 32.8. This classifies you in the category of obesity. Obese individuals are prone to have a higher blood pressure.

Obesity induces a high secretion of insulin which is very high compared to a non-obese subject. This insulin, causes many modifications in the body including:

1. It induces a thickening of the vessels which is responsible for an increase in their rigidity, thus increasing the blood pressure;

2. It increases the cardiac output, because the secretion of adrenalin is increased;

3. It induces the reabsorption of water and salt by the kidney, which increases the blood volume and thus increases the blood pressure.

The way forward would be to consult your treating doctor or OB-GYN who can evaluate you with tests to rule out PCOD and initiating appropriate therapy.

In addition continuing your weight loss program over a few months and attaining a BMI of 25 ( Weight range 60-65 Kg) would be very helpful to resolve your hypertension.

In the mean time, continuing your medication (LOVAN) to keep your blood pressure in check would be beneficial.

I hope the information here, is helpful.

I shall be available to answer any follow up questions, or any doubts that you might be having.

Above answer was peer-reviewed by
Follow-up: Hypertension,cortisol test,blood test,migraine,vomiting,low blood pressure 4 hours later
Thank you for your information, i do appreciate any advice that you can give me. Do you think i will have to take blood pressure tablets. i get so tired, when i saw the doctor last i was in and out within 2 minutes, just said scans were ok and that was that and if i came in and my blood pressure was 149/98 that i should loose a couple of kilos. I did say i have lost 18 kilos this year which is alot of weight. Is my blood pressure causing my migraine/headaches and vomiting. This is happening on a weekly basis. My eyesight started getting bad febtruary this year jsut brought a new pair of glasses as I was squiting, straining couldnt see properly is this related. Have tried speakijng to my doctor but he can be a bit abrupt and short.Thankyou for your time
Answered by Dr. Deepak Anvekar 41 minutes later
Hello again,

Presence of persistent blood pressure above 140/ 90 mmHg for more than 2 weeks is a indicator that you do have systemic hypertension. Such high pressures are associated with onset of headaches , nausea and vomiting which might be mistaken for migraine or tension related headaches .

If this pressure readings last for months together, then it would put strain on organs including the heart, kidneys, blood vessels and the eyes. The condition might present with lethargy, tiredness, persistent headaches, change in vision, etc.

In addition it has to be determined whether your visual symptoms are due to refraction errors or due to elevated ocular pressure. Systemic hypertension can be associated with glaucoma, which can present as headaches and visual problems. Hence you might consult your doctor for estimation of intraocular pressure, and hence rule out glaucoma or related causes.

In case of the following situations or findings :- Treatment for high blood pressure might be helpful to prevent long term organ damage.

1. Persistent elevation of BP (> 140 / 90 mmHg)for more than 6 weeks, not responding to dietary and conservative measures.
2. Renal function tests - are abnormal (You might need to undergo blood tests, to evaluate this).
3. Symptoms of persistent headache or visual problems associated with High blood pressure.

If treatment is initiated and this results in resolution of symptoms, then those could be attributed due to high pressures. A trial of medications for about 2-3 weeks will be helpful.

Here are a few additional suggestions in addition to the above already provided.

1. loss of weight - as already mentioned - via diet and physical exercise.
2. Consulting a OB-GYN to rule out PCOD.
3. Speaking to your doctor in detail, putting forth your apprehensions and seek his help to solve them. In case you find him not helpful, seeking alternatives or a second opinion might help.

I hope the suggestions above are helpful.

I shall be available to answer any follow up questions, or any persisting doubts that you might be having.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor